Lemtrada may cause potentially fatal ANCA vasculitis

The multiple sclerosis medication Lemtrada (alemtuzumab) may cause severe ANCA-associated vasculitis, according to a study published in February.

The study’s researchers report that a 26-year-old man developed life-threatening vasculitis which affected multiple organs after taking Lemtrada for multiple sclerosis.

Anti-neutrophil cytoplasmic autoantibody (ANCA) vasculitis is an autoimmune disease involving inflammation of blood vessels. This inflammation can destroy the blood vessels.

The patient developed ear cartilage inflammation and moderate fever nine months into the Lemtrada treatment. These conditions failed to respond to antibiotics. The patient also developed bilateral pink eye and evidence of cutaneous bleeding in his legs.

An analysis of the patient’s blood showed that he had low lymphocyte levels, evidence of systemic inflammation and high anti-neutrophil cytoplasmic antibody levels. The patient lacked these antibodies before taking Lemtrada.

These symptoms resolved spontaneously. However, the man took a blood test one year later and that test suggested he had developed the autoimmune condition Graves’ disease. This condition causes an overactive thyroid.

The ear, eye and leg symptoms returned at 14 months. These symptoms were now accompanied by coughing up of blood and shortness of breath. Further examination revealed pulmonary bleeding, even higher anti-MPO antibody levels and confirmed that the cutaneous bleeding in his legs was caused by vasculitis. The patient, at this point, was diagnosed with ANCA-associated systemic vasculitis.

The man’s symptoms were quickly resolved by methyprednisolone, rituximab and plasma exchange. A new flare of vasculitis occurred after the prednisone dose was tapered, though. His condition then improved rapidly after the prednisone dose was increased.

The man required thyroid removal surgery because treatment didn’t resolve his overactive thyroid condition.

“Thus, alemtuzumab may induce life-threatening vasculitis in patients treated for RRMS,” the researchers wrote in the study’s abstract.

The FDA warned in 2018 that patients who have taken Lemtrada have experienced arterial lining tears and stroke shortly after taking the medication. The warning said these conditions can cause permanent disability or death. The FDA said it was aware of 13 cases of cervicocephalic arterial dissection, ischemic stroke or hemorrhagic stroke occurring within 13 days of Lemtrada administration since 2014. Two cases of ischemic stroke, two strokes of unspecified type, four cases of arterial dissection and eight cases of hemorrhagic stroke were noted. It is not currently known how Lemtrada may cause these side effects. Cytokine release syndrome, sometimes known as “cytokine storm,” is suspected to be a possible mechanism behind these side effects.

About the author

Nadrich & Cohen, LLP

Nadrich & Cohen, LLP is a California personal injury law firm with offices in Los Angeles, San Francisco, Modesto, Fresno, Tracy and Palm Desert. The firm has been representing victims of dangerous drugs since 1990 and has recovered over $350,000,000 on behalf of clients in that time.

Add Comment

Click here to post a comment

Your email address will not be published. Required fields are marked *